second STI after AIDS dx
Mar 16, 2003
Dear Dr. Cohen: I was dx'd in 1995, my cd4 was 12 and vl was 1.5 million. I had numerous oi's which included CMV, MAC, PCP and thrush, to name a few. Almost immediately after starting meds, my cd4 went up to 600, vl went down to 2000. I did well for a couple of years but had to change meds, my new regimen at the time caused some serious side efx, including pancreatitis. I went on an STI, which my doctor did not approve of but he agreed to let me try. I did well for one year when my undetectable vl went to 60,000 and cd4 dropped to 220 with a percentage of 19. I've been back on meds for well over a year now and have maintained a vl of undetectable, a cd4 count in the 700's and my percentages between 37-40. My question is this, I'm sick to death of the meds, I want to take another STI, my doc doesn't think it's a good idea for the same reasons as before. He says that since I was so sick when dx'd that I would have a more difficult time if my t cells drop again and vl increaces. Of course, as I had done before, I would have my labs done more frequently and rechallenge meds again if I see any decline. What are your feelings on me going on another STI? Do you agree that it would be too risky? Thank you in advance for your reply. JB
Response from Dr. Cohen
So JB - Ok if I call you J? - if I understand you - you already did one STI a while back - and your viral load went to 60 thousand, and CD4 counts went from 600 to 220 after a year off meds. And you did OK clinically - no illnesses during the year off. And the question is can you do it again.
It seems likely that what happened the first time off should predict what is likely to happen the next time off. We in general do worry that those who had very very low CD4 counts pre treatment - like you did with a count of 12 - would potentially plummet back to these double digit counts soon after stopping meds. But this does not always happen - and some like yourself are able to have a considerable time off meds without clinical damage and instead a more gradual change in the counts to a moderate level. And while there's no guarantee -- odds are better you'll just have a similar time this next go round with another year off.
Now - you don't mention what meds you are on and what it is that you dislike so much about being on them. And as you know we have new meds and simpler meds and changes in side effects - so if the issue is how you feel on them - there are certainly ways to improve some combinations with newer advances and fewer side effects on different combinations. And this is a reasonable thing to at least consider if the issue is ongoing side effects on a combination. But for some this is not the issue - it is just the burden of any pill taking no matter which -- and so a treatment interruption is central to what is needed. As you know - so far we ain't curing nobody from HIV - so we are looking at meds for years and years and... so a treatment stop at some points in this conversation we are going to have for decades to come may be a necessary step.
And it may turn out to be just as good an approach - at least there is a study to see if that is the case. There is a very large international trial now enrolling in 2 continents - called the SMART trial - addressing this point head on. It is testing whether continuous treatment is better or worse than treatment based on keeping CD4 counts above 250 by staying on meds only when needed to get the counts up - and getting off once the counts go well over 350 for a few months. You can read more about it on this SMART web site.
There is also research going on into "short" interruptions - meaning stops short enough so that HIV does not come back to detectable levels. The NIH is doing trials exploring interruptions of 7 days, and our group in Boston is studying interruptions of only 2 days - but taking meds only 5 days in a row. You can read more about that on this CRI web site.
Much to consider. But there are ways to make the meds manageable for you - ways to make it so we prevent harm from illness, while ensuring you don't get overwhelmed with what it takes to keep HIV in control. Hope this helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Erectile Dysfunction?
- Dry Mouth Could I Have Acute HIV Infection
- Is Itchy Skin An Acute Symptom Of HIV?
- Bloody Urine After Licking Vagina Worried I Have HIV
- Bronchitis After French Kissing Worried I Have HIV
- Groin Pain After Sex With Hooker Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.